WARNING!

WARNING! THIS SITE HAS PICTURES AND CONTENT OF A MEDICAL NATURE AND MAY NOT BE SUITABLE FOR EVERYONE. VIEW AT YOUR OWN DISCRETION.

Saturday, May 5, 2012

Drug-induced Lichenoid Reactions

A number of drugs may induce development of lesions that clinically and histologically resemble idiopathic lichen planus.


The principal offenders are:
gold
penicillamine
beta-blockers
antimalarials
captopril
lithium
carbamazepine
chlorpromazine
thiazides
methyldopa
INH
PAS
NSAIDs

Can Medications cause OLP?



Oral lichen planus (OLP) can affect up to about 4% people, mostly in middle-aged adults, with women being affected twice as much as males.

Several studies have suggested a possible relationship between OLP and daily intake of medicine.

OLP lesions presumed to be related to long-term drug intake are referred to as lichenoid drug reactions (LDR).

Additionally, it is very difficult to identify the drug associated to LDR based on the patient’s medical history.

The best way to find out is observation that the lesion remits with drug withdrawal and returns on taking it again.

Many types of drugs have been implicated as a causative factor for  lichenoid drug reactions, especially the non-steroidal antiinflammatory drugs. (NSAIDS)

In one study involving 75 patients with OLP, of whom 20 were taking NSAIDS, 7 had a complete resolution of their oral lesions after withdrawal of the drug.

Of these 7 patients, 2 produced a recurrence when later taking the offending drug.

The purpose of the following study was to investigate whether the daily systemic and/or topical medicine used by patients with OLP contributes to the development of their oral lesions.

See the full article here:
http://www.progruda.com/UserFiles/image/ImageBank/Lichen%20Planus.pdf

Sunday, January 29, 2012

OLP and Cancer

Since last I wrote, I have been diagnosed with Chronic Myelogenous Leukemia. No, No. Don't worry! It's not got anything to do with Oral Lichen Planus. It's just a coincidence.

So, that is why I have not posted for a while. I've been a little busy.

What is totally fascinating to me is that I am taking a "chemo" drug. That's a misnomer because it is not a chemically based treatment at all. It's a pill called, Dasatinib (Sprycel) which I take once a day. It's known as a Tyrokinase Inhibitor.

Anyhow, that first month I had started taking it, my OLP had started to diminish. Now it's gone. That's right! My oral lichen planus, from which I have suffered since 2004 has disappeared!

The only disadvantage is I have a bumpy rash. Not too bad. A great trade off. Which would I rather have? Inexplicably permanent Erosive Oral Planus or bumpy rash? I'll settle for the rash. Oh, hell. I forgot the CML. It's not too bad. Really! It's chronic, like diabetes. All I have to do is take the pill for the rest of my life and I will die of something else. CML is the good kind of cancer to have these days.

I wonder what the connection is! I wonder if TKI's could be a treatment for OLP?

At least I don't have that other kind of cancer associated with (RARELY) Oral Lichen Planus.

If you are interested, you can read my journey with CML at The Heart of the Rose


Always seek the advice and supervision of a qualified licensed medical professional!

The information provided on this site has been created as an online journal only. The author is writing from her personal viewpoint and cannot guarantee the completeness or accuracy of the information displayed.

Comments to any of the entries are appreciated.